Hi, I Have Nasal Allergies And Have Been Using Rhinocort
I have nasal allergies and have been using Rhinocort and Beconase.
I noticed that these should not be used for more than 3-6 months. However, I have previously been advised by an ENT that the sprays can be used and would be preferred to any surgery in my case for a mild mid septal deviation.
Can the sprays be used indefinitely safely. I noticed I think that the sprays might become less effective over time and when switching to another spray the effect is better. Is there a recommended rotation treatment plan when using steroidal nasal sprays?
Are there any recommended blood tests to check for level of allergen sensitivity and also any treatments which are longer terms such as injections?
Allergic rhinitis and deviated nasal septum
Hello, XXXXXXX and welcome to Ask A Doctor. I have read your query and here is my advice.
Why are you using two nasal steroid sprays? How effective have these medications been? Are you using anything else to treat your allergic rhinitis?
To my knowledge nasal steroids do not treat deviation of nasal septum. It is a surgical procedure. Most likely outpatient.
Both scratch and blood tests are used to determine a patient's allergies.
If an allergist/immunologist feels you could benefit, these tests will be very helpful. Based upon the results of these tests, the allergist may order allergy shots or under the tongue therapy.
Hope I have answered your query. If you have any further questions, I will be happy to help.
Arnold Zedd, MD
I use two steroidal sprays as the effects seem to be better when using two. Using a single spray seems to result in its effect wearing off after a while.
I also use saline sprays as well.
I understand the ENT suggested nasal steroid sprays in place of surgery due to potential sleep apnea in my case.
I will consider updated blood tests and skin tests which previously have shown some allergen sensitivity but treatment was previously just avoidance of the allergens such as dust and dust mites. I will explore the possible use of injections and tablet therapy.
follow-up nasal allergy treatment
Hello, Ms. XXXXXXX and welcome back to Ask A doctor.
I appreciate the additional information you provided and am happy for the chance to assist you again.
Side effects that can occur with nasal steroids are nose bleeds and nasal irritation. Persons who use them for extended periods are at risk for septal perforation.
There is also some risk for developing cataracts and glaucoma. So, please, have routine eye exams by optometrist or ophthalmologist.
If you do not have any clarifications, you can close the discussion and rate the answer.
Wish you good health.
Arnold Zedd, MD